Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Norman, OK

August 18, 2008Cotton County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 2008, 6:03 AM CDT for Cotton County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 6:03 AM CDT (11:03 UTC)
Expired
Aug 18, 2008, 12:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 181103
FFWOUN
OKC033-181700-
/O.NEW.KOUN.FF.W.0030.080818T1103Z-080818T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
603 AM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL NOON CDT

* AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PERSISTENT HEAVY RAIN IN EASTERN COTTON COUNTY. DIRECT 
  OBSERVATIONS AT WALTERS INDICATED FOUR INCHES OF RAIN HAD FALLEN 
  SINCE MIDNIGHT. RADAR ALSO INDICATED A BROAD AREA OF 3.5 TO 4.5 
  INCH RAIN TOTALS FROM WALTERS TO TEMPLE...AND BACK WEST TO NEAR 
  INTERSTATE 44 AT COOKIETOWN. MODERATE TO HEAVY RAIN WILL CONTINUE 
  THIS MORNING... CREATING EXCESSIVE RAIN TOTALS APPROACHING 6 
  INCHES LOCALLY. FLASH FLOODING IS LIKELY IN THIS AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3442 9836 3442 9814 3416 9814 3420 9840

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:05 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 18, 4:05 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT MON AUG 18 2008

.DISCUSSION...UPPER LOW OVER SERN COLORADO CONTINUES TO MOVE
SLOWLY SEWD THIS MORNING AND IS EXPECTED TO DRIFT INTO THE TX
PANHANDLE BY THIS EVENING. FAIRLY WIDESPREAD PRECIP HAS DEVELOPED
OVER SOUTHWESTERN PARTS OF THE FA OVERNIGHT AS LIFT HAS INCREASED
WITH THE APPROACH OF THE LOW. MOVEMENT OF THE SHOWERS HAS BEEN
FAIRLY SLOW. MOST AREAS HAVE SEEN LIGHT TO MODERATE RAIN WITH A
FEW LOCALLY HEAVY AMOUNTS. FAIRLY DIFFUSE LOW LEVEL BOUNDARY
EXPECTED TO REMAIN SOUTH OF THE FA AND WILL NOT GO WITH A FLASH
FLOOD WATCH ATTM. HOWEVER...SOME LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH THE DAY IN THE SOUTHWEST. DRIER AIRMASS TO THE
NORTHEAST WILL CONTINUE TO LIMIT NEWD SPREAD OF THE PRECIPITATION
AND WILL TAPER POPS ACCORDINGLY. UPPER LOW EXPECTED TO GRADUALLY
WEAKEN AS IT MOVES SEWD INTO NORTH TEXAS TONIGHT AND TUESDAY. THUS
PRECIP THREAT WILL ALSO GRADUALLY SHIFT MORE TOWARD SOUTHERN PARTS
OF THE FA. SYSTEM THEN BEGINS TO LIFT NEWD IN ADVANCE OF STRONG
S/W TROUGH PUSHING INTO THE NORTHERN ROCKIES LATER IN THE WEEK
WITH PRECIP THREAT MAINLY CONFINED TO THE SE. THE NORTHERN
ROCKIES SYSTEM THEN MOVES INTO THE NORTHERN PLAINS LATE IN THE
PD. WILL CONTINUE WITH LOW POPS FOR THE WEEKEND WITH THE
ASSOCIATED COLD FRONT EDGING INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  63  79  63 /  60  50  40  20
HOBART OK         76  63  79  63 /  80  70  30  20
WICHITA FALLS TX  79  66  80  65 /  90  70  40  30
GAGE OK           74  57  81  59 /  70  50  30  10
PONCA CITY OK     81  62  82  63 /  20  20  30  20
DURANT OK         80  67  80  64 /  70  70  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/02
Hazardous weather outlook, Aug 17, 6:50 PM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SUN AUG 17 2008

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 PM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT SEVERE WEATHER WILL NOT
OCCUR.

DISCUSSION...
AN ISOLATED THUNDERSTORM...EMBEDDED WITHIN AN AREA OF LIGHT TO
MODERATE RAIN...WILL BE POSSIBLE TONIGHT ACROSS FAR WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. DUE TO LIMITED INSTABILITY...THE ONLY
HAZARD FROM ANY THUNDERSTORM WILL BE LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...ZERO.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A LOOSELY ORGANIZED UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS
THE REGION DURING THE WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:44 AM CDTAreal Flood AdvisoryOUNCotton6 hr
Aug 18, 6:36 AM CDTAreal Flood AdvisoryOUNCotton4 hr
Aug 18, 9:44 AM CDTAreal Flood AdvisoryOUNCarter, Comanche, Cotton, Garvin, Grady, Jefferson and 2 more3 hr
Aug 18, 9:47 AM CDTAreal Flood AdvisoryOUNCarter, Comanche, Cotton, Garvin, Grady, Jefferson and 2 more3 hr
Aug 18, 4:44 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman4 hr
Aug 18, 6:15 PM CDTFlash Flood WarningOUNComanche, Cotton, Tillman4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.